Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 142, NWS State College, PA

August 20, 2005Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 20, 2005, 7:26 PM EDT for Somerset County, Pennsylvania. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2005, 7:26 PM EDT (23:26 UTC)
Expired
Aug 20, 2005, 8:45 PM EDT
In force
79 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Somerset County, PA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 202327
SVRCTP
PAC111-210045-
/O.NEW.KCTP.SV.W.0142.050820T2326Z-050821T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
726 PM EDT SAT AUG 20 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 845 PM EDT

* AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 20
  MILES WEST OF ACOSTA...OR 7 MILES EAST OF MOUNT PLEASANT...AND
  MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ACOSTA AND SOMERSET AROUND 800 PM EDT...
  FRIEDENS AROUND 810 PM EDT...
  BERLIN AROUND 820 PM EDT...
  CENTRAL CITY AROUND 825 PM EDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4007 7928 4010 7924 4011 7918 4020 7913
      4010 7873 4006 7877 3997 7877 3996 7878
      3982 7877 4004 7929

$$
1 follow-up statement
000 
WWUS51 KCTP 210017
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
816 PM EDT SAT AUG 20 2005

PAC111-210045-
/O.CON.KCTP.SV.W.0142.000000T0000Z-050821T0045Z/
SOMERSET-
816 PM EDT SAT AUG 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM EDT FOR
SOMERSET COUNTY...

AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SEVEN SPRINGS...OR 12
MILES EAST OF CONNELLSVILLE...MOVING SOUTHEAST AT 30 MPH.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
WESTERN PENNSYLVANIA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3995 7942 3998 7938 3999 7932 4008 7927
      3998 7888 3994 7892 3985 7891 3984 7892
      3970 7891 3992 7943

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:15 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 20, 3:15 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT SAT AUG 20 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SHORTWAVE RIDGE MOVING INTO THE REGION BOTH SURFACE AND ALOFT
BRINGING STEADY IMPROVEMENT...ALBEIT STEADY AND SLOW OVER THE FAR
SERN ZONES. THE WEAK FRONTAL SYSTEM THAT MOVED THRU OVERNIGHT HAS
MORE OR LESS WASHED OUT WITH NO REAL AIRMASS CHANGE HAVING TAKEN
PLACE...AT LEAST NO REAL DRY AIR HAS MOVED IN. DEWPOINTS ARE ONCE
AGAIN AT MID SUMMER SOUPY LEVELS SO A STICKY LATE DAY AND OVERNIGHT
IS IN STORE.

FOR THE REST OF THE AFTERNOON AND EVENING...WE REMAIN PRETTY
EFFECTIVELY CAPPED WITH MID LEVEL TEMPS BOTH OBSERVED AND PROGGED
INTO THE LATE AFTERNOON TO REMAIN AROUND 10C OR HIGHER. WILL STICK
WITH THE CURRENT LOW CHC POPS INTO THE EVENING BEFORE TRYING TO TIME
THE EXPECTED OHIO CONVECTION EASTWARD ACROSS MY FCST AREA OVERNIGHT.
09Z SREF SHOWS HIGH CHC POPS OVER THE NWRN PART OF MY AREA TAPERING
TO LOW OR NO CHC OVER THE FAR SE OVERNIGHT AS EXPECTED MCS
DEVELOPMENT PETERS OUT UNDER WESTERLY FLOW ALOFT.

AFTER THE WEAKENING FRONT MAKES IT ACROSS BY EARLY SUNDAY...WE SEE
ANOTHER CLOUDY START GIVE WAY TO IMPROVING CONDITIONS AND SLOWLY
LOWERING DEWPOINTS. WITH PROBABLY EVEN MORE SUN THAN TODAY...WENT
WITH ENSEMBLE MOS MAX TEMPS RIVALLING OR EVEN EXCEEDING WHAT WE WILL
END UP WITH FOR TODAY.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
ONLY SIGNIFICANT OPPORTUNITIES FOR PCPN IN THE LONG RANGE WILL BE ON THE ENDS
OF THE PERIOD...MONDAY AND NEXT SAT...AS SFC HIGH PRESSURE IS
PROGGED TO CENTER ITSELF OVER THE REGION BY MID WEEK.

GFS IS DEPICTING SRN STREAM WAVE TO LIFT NWD ALONG THE ATLC COAST
MONDAY ACCOMPANIED BY A SIG PCPN SHIELD...COMPARED TO OTHER SHORT
RANGE GUIDANCE. WILL CONTINUE TO PLAY DOWN THE CHANCE AT PCPN BUT
INCREASE CLOUD COVER AT THIS POINT IN TIME...ESP ALONG SERN COUNTIES
FOR MONDAY.

AS SFC RIDGE AXIS SHIFTS EAST OF THE STATE LATE IN THE WEEK...SWRLY
FLOW WILL INCREASE LOW LEVEL MOISTURE FLOW INTO PA WITH INCREASED
CHANCE OF SHOWERS AND TSTMS FOR LATE FRI AND NEXT SAT.

&&

.AVIATION...
CLOUDS HAVE BEEN TENACIOUS OVER THE SERN PART OF THE AREA...BUT EVEN
THERE WE SHUD CONTINUE TO SEE IMPROVEMENT INTO THE EVENING HOURS.
LOW LEVEL RH FIELDS ARE NOT AS AGGRESSIVE IN REBOUNDING THE MOISTURE
AS THEY HAVE BEEN ON PREV NIGHTS...SO THINK THE SERN ZONES WILL NOT
SOCK IN QUITE SO HARD AGAIN OVERNIGHT. FOR THE REMAINDER OF THE
CENTRAL PART OF THE STATE...EXPECTED DEVELOPMENT OF A MESOSCALE
CONVECTIVE SYSTEM...AND IT TRACKING INTO THE AREA AFTER 00Z WILL
DICTATE THE CONDITIONS. THE PRECIP WILL PROBABLY FADE AS IT MOVES
WEST TO EAST THIS EVE AND INTO THE WEE HOURS...BUT RESIDUAL MOISTURE
WILL LIKELY LEAVE A FOOTPRINT OF LOW CLOUDS AND THE POTENTIAL FOR
LATE NIGHT DENSE FOG WHEREVER THE RAINS FALL. BASICALLY WENT FOR
LOWERING CEILINGS WITH THE PRECIP LATER THIS EVENING...THEN FOR THE
POTENTIAL OF DENSE FOG IN THE HOURS SURROUNDING DAWN
SUNDAY...EVERYWHERE BUT AT MDT WHERE MODEL GUID SUGGESTS THE PRECIP
WILL ONLY BE SPOTTY.

SUNDAY SHUD BRING A MORE RAPID REGION-WIDE IMPROVEMENT AS DRIER AIR
WORKS IN ON A DEVELOPING NW WIND. AFTER THE EARLY MORNING LOW CLOUDS
AND FOG...MOST OF THE DAY WILL DEVELOP AND STAY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LACORTE
LONG TERM...GARTNER
AVIATION...LACORTE
Hazardous weather outlook, Aug 20, 5:36 AM EDT, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
536 AM EDT SAT AUG 20 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-210945-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
536 AM EDT SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE MOUNTAINS OF WESTERN PENNSYLVANIA
THIS EVENING. VERY WARM AND MOIST AIR AHEAD OF THE
FRONT...COMBINED WITH MODERATELY STRONG WINDS ALOFT WILL CAUSE
THE DEVELOPMENT OF SCATTERED STRONG TO POSSIBLY SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING FROM THE NORTHWEST
MOUNTAINS...SOUTH TO THE LAUREL HIGHLANDS.

THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF DAMAGING
DOWNBURST WIND GUSTS AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE
REQUIRED LATE THIS AFTERNOON AND EVENING.

LAMBERT

In the hours before

Special weather statement, Aug 20, 6:26 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
626 PM EDT SAT AUG 20 2005

PAZ004-202315-
WARREN-
626 PM EDT SAT AUG 20 2005

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF TITUSVILLE...MOVING EAST AT 40
MPH. THE THUNDERSTORM WILL BE NEAR GRAND VALLEY AROUND 650 PM AND
TIDIOUTE AROUND 700 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
Special weather statement, Aug 20, 7:10 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
710 PM EDT SAT AUG 20 2005

PAZ033-210015-
SOMERSET-
710 PM EDT SAT AUG 20 2005

...STRONG THUNDERSTORM APPROACHING SOMERSET COUNTY...

AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTH OF MOUNT PLEASANT...MOVING
SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR SEVEN SPRINGS
AROUND 750 PM...SOMERSET AROUND 810 PM AND FRIEDENS AROUND 815 PM.

THIS STORM HAS ALREADY PRODUCED DAMAGING WIND GUSTS OVER WESTERN
PENNSYLVANIA.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.